I’ve never been on insulin before and tonight I take my first dose of Lantus. I’m scared to death! Will my sugar drop too low in my sleep? What happens if it does? Sorry for the ignorance…just really nervous.
I do my lantus in the morning. Thats how the Doc prescribed it and seems to work great. It works over time so I dont think you have a real concern as far as a hypo situation happening. As long as you have a decent test before bed you should be fine I would think.
thanks Mikey. the doctor told me to take mine at bedtime. My last blood sugar reading (about an hour ago) was about 370! My doc told me not to take my Metformin today before starting my insulin. I’m feeling like crap right about now. I think I should be ok too.
A good suggestion any time you’re changing to a new insulin, a new dose, or a new treatment is to set an alarm to wake up at 3am and check your blood sugar and see how it compares to where it was when you went to bed. I still do this when necessary, and I’ve been taking insulin since I was a kid. If it is in range, you’re doing well! If it is higher than you like it, take note of it and go back to bed (until you’re used to how to treat highs with short-acting insulin). If it is uncomfortably low, have a small snack and go back to sleep, checking your BG again in the morning to see if the snack was overkill. Lather, rinse, and repeat over the course of several days until you are satisfied with your levels throughout the night.
Remember also that you HAVE been on insulin before - just not manmade. Lantus is a very slow, leveling insulin that should not cause you to have wide swings in your BGs. Its purpose is to accommodate your body’s metabolic processes (namely, breathing) that require a minimal amount of basal insulin to function.
Great tips MelissaBL! I may have to make my hubby get up with me at 3am!!! Not quite sure how “aware” I will be! ha ha!
Yeah with 370 you should be good and Melissa has an awesome idea with the alarm. I keep all kinds of stuff on the night table. Some bottlecaps (candy), my meter. When I do have a hypo situation I actually wake up not feeling well so I’m fortunate in that regard. Im grumpy and a bit shaky. I just wake up “mad” and kinda know what its all about. Its usually around 5 am. I go to bed around 2:30 or so. I hit the gym at around midnight. Im a second shifter so my hours are a little funny. If I dont have a good meal after the gym (not just a snack) I go low (58-80).
Thanks for the friend add Mikey! I was wondering?..where is the least painful spot for injections?
I was completely terrified when I took my first dose of Lantus. I’m a pretty small adult (4’8" and 90 lbs) and am fairly insulin sensitive – and even more sensitive at that time. I took my dose in the morning, but still worried about going low during the night. I set my alarm for around 3:00am to do a bg test, just to make sure. Turned out to be a good idea, since my bgs dropped into the low 60s when I caught it.
I would also recommend that you set your alarm for 2 or 3 in the morning, just to be on the safe side. And keep some goodies on the nightstand, within reach. You know, just in case.
Thanks AngelaC. Does your BG still drop at night?
Usually Lantus does not cause a sudden drop but through the night I would definitely keep check just to see where you are and how it is working. When I use to take it I took 320 units a day. 160 morn. 160 evening. My sugars use to run like yours. I am a pumper now.
Is there a reason why your doctor is having you stop the metformin? I ask because I was on metformin when I started taking Lantus and took both at the same time for several weeks before I got an endo to look at me and finally say that the metformin wasn’t doing anything and I needed to go on MDI.
I think he took me off Metformin already because I’ve been taking it for a year and hadn’t really helped at all. The lowest I’ve seen my BG in a year is about 229. He is starting me on 15 units of lantus for the first week and if that doesn’t help he wants me to add Novolog(?) at each meal. We’ll see what happens
Let us know how you did.
Everyone gave you great advice, so hope you’re not nervous. Many people take two doses of basal (Lantus or Levemir). I take one right before bed & another first thing in the morning. I have dawn phenonmenon (high fasting BG) & I have to take basal at night.
When I started Lantus, my doctor scared me witless about overnight lows. I barely got any sleep the first few nights because I was waking up to test constantly. All was fine. Doctors usually start us out on small doses at first, so please don’t fret.
I usually use the abdomen. I can hit the area in my tricep if Im feeling industriuos lol but I generally stick with my stomach rotating spots there per week ish lol
In fact, Michelle, it does. However, I started doing both Lantus (long-acting) and Humalog (rapid-acting) as my dm treatment. Most of the time, when my bgs drop at night, it’s due to “operator error” – I’ve taken too much Humalog and not eaten enough carbs, for instance. I actually went down to about 50 one night, waking up in a cold sweat and from a very weird dream. But, (and I don’t know how my brain actually did this), I actually said to myself in the dream state, “I think I am having a low and need to get up.” I got up, grabbed one of those pre-packaged glucose drinks, and chugged the whole thing. Waited, tested again, got some peanut butter and went back to bed. I remember also thinking at the time how surreal the whole situation was, how both incredibly freaky but how incredibly banal it was. Weird.
That doesn’t mean the same thing will happen to you. Most of my problems (now) are with timing Humalog and eating sufficient carbs to cover the injection. My problem earlier was in part due to the metformin increasing my insulin sensitivity to crazy levels. It didn’t take much Lantus to keep my between meal bgs and my fasting bgs down – only 2-3 units while I was on metformin. Unfortunately, neither did anything for my post-meal highs, which is why I dropped the metformin and started the Humalog.
Just remember, it’s OK to be nervous, but also remember, you’re not alone in this. You can do it!
You got some great advice here. Everything is going to be fine. Being nervous is normal. But everything is going to be fine.
Why not post a message telling us what your bg is at 3:00 a.m. and another in the morning when you get up for the day?
Everything is going to be fine!
My goodness, it took him a year to decide that the metformin wasn’t helping?? I knew it wasn’t helping me when I took it within a few weeks. I saw changes in my fasting and between meal numbers, but it did nothing for my post meal highs. They stayed up well over 200 for up to 4 hours at a time. Unfortunately, my doctor had made the decision to keep going with it, and I couldn’t get him to change his mind, no matter what – not even when I brought in computer-generated logs with full-color graphs showing how the post meal numbers hadn’t budged! I ended up dropping him like a hot potato. I’m glad to hear you’re finally starting what will be a much more effective regimen. Are you also going to start taking a rapid acting insulin, too?
How did it go last night, Michelle?
I agree with Mikey…the tummy is a good spot, just remember to rotate. I think the finger sticks actually hurt worse than insulin injections.
I rotate injections between stomach, upper butt & thighs. I did upper arms once–ouch! Other areas don’t hurt at all.
Have your doctor give you an Rx for the thinest, shortest needles & syringes with 1/2 unit markings. My first order of syringes were too large.
Sure you’ve noticed now that Lantus stings a bit. It’s acidic.
Hope you’re doing well!